Drought, Bailey
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
The Drought Index across the South Plains, Rolling Plains and extreme southern Texas Panhandle was reduced thanks to an extremely wet December. The wetter than normal conditions that began in the fall continued into December with one of the wettest Decembers on record.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The Drought Index across the South Plains, Rolling Plains and extreme southern Texas Panhandle was reduced thanks to an extremely wet December. The wetter than normal conditions that began in the fall continued into December with one of the wettest Decembers on record. These increased moisture conditions improved the drought. No areas showed D4 (Exceptional) drought across the area. All other areas were further reduced, with much of the area in D3 and D2 (Severe) with D0 (Abnormally Dry) over Hall County.
2011 ended up being one of the driest or the driest year on record for many locations despite ending on a wet note. Several storm systems affected the West Texas region with significant snowfall on the 24th-25th. The areas that experienced record dryness were about 30% of normal for precipitation amounts. Some of these record locations include 4.84 inches at Brownfield (Terry County) and Plains (Yoakum County), 5.23 inches at Tahoka (Lynn County), 5.86 inches at Lubbock (Lubbock County), and 5.87 inches at Levelland (Hockley County). Keetch-Byram Drought Index values had further decreased through the month of December ranging from 300 over the extreme southeastern Texas Panhandle to 600 over the southwestern South Plains.
Agricultural and livestock losses were much lower than seen in previous months. Winter wheat was in fair condition with producers able to turn cattle on it for grazing by the end of December. Livestock producers continued to provide some supplemental feed. Cooler temperatures with significant rain and snowfall resulted in suppressed fire weather activity. The recent precipitation began to boost stock ponds and smaller watering holes while the larger water systems had yet to respond with any notable improvements.
Economic losses due to drought through December since the drought began were estimated near $2.3 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 30, 11:20 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1120 PM CST WED NOV 30 2011 .AVIATION... VFR CONDITIONS EXPECTED OVERNIGHT AND DURING THE DAY ON FRIDAY. STRONG COLD FRONT WILL PASS BOTH TERMINALS AROUND MID-DAY WITH GUSTY NORTHERLY WINDS AND MUCH COOLER TEMPERATURES. TOWARD SUNSET...LOW CLOUDS WILL MOVE IN AND RESULT IN LOWERING CIGS/VSBY IN DZ AND POSSIBLY FZDZ CONDITIONS WITH ICING CONDITIONS A FEW HUNDRED FEET OFF THE SURFACE INTO THE OVERNIGHT HOURS. RISK FOR WINTRY MIX WILL CONTINUE WELL INTO FRIDAY. && PREV DISCUSSION... /ISSUED 317 PM CST WED NOV 30 2011/ SHORT TERM... BENIGN WEATHER WILL PERSIST OVERNIGHT WITH DETERIORATING CONDITIONS EXPECTED IN THE WAKE OF A STRONG COLD FRONT THURSDAY. THE UPPER AIR TROUGH NOW SEEN IN VAPOR IMAGERY OVER CALIFORNIA/ NEVADA WILL CONTINUE TO DEEPEN TOWARDS A CLOSED LOW OVER THE DESERT SOUTHWEST THROUGH THURSDAY. THIS WILL RESULT IN INCREASINGLY VEERED AND STRENGTHENING SOUTHWESTERLY FLOW ALOFT OVER THE SOUTHERN ROCKIES/ PLAINS. THIS WILL CONTINUE TO SUPPORT A PRE-FRONTAL/LEE TROUGH IN PROXIMITY TO THE SOUTH PLAINS AND LIGHT SOUTHWESTERLY/DOWNSLOPE BREEZES...THUS OVERNIGHT TEMPERATURE MINIMA SHOULD BE SOME 5 DEGREES WARMER THAN LAST NIGHT. THE HIGHLY ANTICIPATED COLD FRONT NOW EDGING INTO THE THE NORTHERN PLAINS WILL MAKE STEADY SOUTHWARD PROGRESS TONIGHT...AND WILL PUSH SOUTH ACROSS THE WEST TEXAS SOUTH PLAINS DURING THE DAYLIGHT HOURS THURSDAY. THE FRONT WILL BRING AN ABRUPT NORTH/NORTHEASTERLY WIND SHIFT AND INCREASINGLY TIGHT MSLP/TEMPERATURE GRADIENTS ACROSS THE REGION. IN SPITE OF INCREASING CLOUDS AND THE FRONTAL PASSAGE... PRECIPITATION CHANCES DO NOT APPEAR TO EXCEED 10 PERCENT UNTIL AFTER 02/00Z...BEYOND THE SHORT TERM FORECAST PERIOD. LONG TERM... THE LONG TERM FORECAST HAS BECOME A LITTLE MORE CLEAR DEPENDING ON HOW YOU LOOK AT IT. THE NAM CONTINUES TO BE THE OUTLIER WITH RESPECT TO OTHER MODEL GUIDANCE BEING NOTABLY FASTER AND COOLER. IN FACT...NO OTHER MODEL SOLUTION CAN BE FOUND THAT EVEN RESEMBLES THE NAM SOLUTION. EVEN THE ENSEMBLES ARE MUCH CLOSER TO THE SLOWER AND WARMER SOLUTIONS. THE NAM WILL THEREFORE BE DISCOUNTED DUE TO ITS SIGNIFICANT DIFFERENCE WITH OTHER MODEL GUIDANCE. THE COLD FRONT ON THURSDAY WILL BE COMPLETELY THROUGH THE AREA BY 00Z FRIDAY WITH STRONG CAA OVER THE REGION THURSDAY NIGHT AND EARLY FRIDAY MORNING. LOW LEVEL MOISTURE WILL MARKEDLY INCREASE ON THURSDAY NIGHT WITH THIS MOISTURE REMAINING IN PLACE DURING THE DAY FRIDAY. DEEPER SATURATION WILL OCCUR FRIDAY EVENING IN TIME FOR THE UPPER LEVEL WAVE TO KICK OUT OVER THE AREA. THE MAIN UPPER LEVEL LIFT WILL OCCUR FROM LATE FRIDAY NIGHT THROUGH EARLY SATURDAY MORNING. AT THE SAME TIME...STRONG LOW LEVEL WAA WILL OCCUR WITH A 40KT LOW LEVEL JET DEVELOPING. VERY STRONG ISENTROPIC ASCENT WILL OCCUR AROUND THE 290-295K LAYER WITH 40KT OF FLOW. DURING THE DAY ON FRIDAY THE PRIMARY LIFTING MECHANISM WILL BE FROM WEAKER ISENTROPIC LIFT THOUGH WITH ONLY 15-25KT OF FLOW AROUND THE 285-290K LAYER. FRONTOGENESIS WILL SLOPE BACK FROM EAST TO WEST ON FRIDAY MAINLY ON THE CAPROCK. MID LEVEL FRONTOGENESIS COMES INTO THE AREA EARLY SATURDAY WITH THE UPPER LEVEL LIFT AND STRONGER VALUES IN THE SOUTHWESTERN PANHANDLE. WITH THE MID LEVEL FRONTOGENESIS WILL ALSO BE NEAR SATURATION OVER THE ENTIRE COLUMN. AT THIS TIME...THERE WILL BE HIGHER PROBABILITIES FOR FREEZING RAIN THAN FOR FREEZING DRIZZLE FOR THE NORTHWEST ZONES. THE STRONG WARM PUSH FROM THE WAA WILL CHANGE THE FREEZING PRECIPITATION TO MOSTLY RAIN ON FRIDAY NIGHT. GENERALLY...THERE WILL BE MOSTLY WIDESPREAD FZDZ DURING THE DAY FRIDAY CHANGING TO RAIN FOR EASTERN AREAS DURING THE AFTERNOON...THEN CENTRAL AREAS DURING THE EVENING. THE NORTHWEST WILL REMAIN UNDER THE FREEZING PRECIP/RAIN MIX FOR THE DURATION OF THE EVENT. DESPITE THE LIFT INTERACTING WITH A SATURATED DENDRITIC LAYER THE SURFACE TEMPERATURES WILL BE TOO WARM FOR SNOWFALL. THE ONLY EXCEPTION WILL BE IN THE SOUTHWESTERN PANHANDLE WHERE SURFACE TEMPERATURES MAY BE COLD ENOUGH FOR FREEZING PRECIPITATION THROUGH SATURDAY. THIS AREA WILL BE HARD PRESSED TO SEE SIGNIFICANT ICE ACCUMULATIONS GIVEN THE LIGHT PRECIPITATION NATURE EXPECTED. HOWEVER...THE FREEZING DRIZZLE WILL CREATE ENOUGH OF AN IMPACT TO LIKELY WARRANT FUTURE ADVISORIES. ON SATURDAY AFTERNOON...THE MODELS ARE VERY AGGRESSIVE IN ISENTROPIC DOWNGLIDE LEADING TO WARMER TEMPERATURES THAN PREVIOUSLY ANTICIPATED. ON MONDAY...MODELS HAVE COME INTO AN AGREEMENT BRINGING A POSITIVELY TILTED TROUGH OVER THE AREA WITH LIGHT PRECIP AMOUNTS. SATURATED PROFILES AND A COLD PUSH ON MONDAY WILL LEAD TO ANY PRECIPITATION AS SNOWFALL THOUGH IS EXPECTED TO BE LIGHT. JDV && .PRELIMINARY POINT TEMPS/POPS... FRIONA 28 41 21 32 31 / 0 10 30 50 70 TULIA 29 44 25 33 32 / 0 10 20 40 70 PLAINVIEW 30 47 27 34 32 / 0 10 20 50 70 LEVELLAND 30 50 27 35 32 / 0 10 30 50 70 LUBBOCK 31 51 28 35 34 / 0 10 30 50 70 DENVER CITY 31 52 27 37 34 / 0 10 30 50 70 BROWNFIELD 32 52 28 36 34 / 0 10 30 50 70 CHILDRESS 31 53 30 36 35 / 0 10 20 40 70 SPUR 32 55 30 37 35 / 0 10 30 50 70 ASPERMONT 34 59 31 41 37 / 0 10 30 50 70 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 607 AM CST WED NOV 30 2011 TXZ021>044-011215- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 607 AM CST WED NOV 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG COLD FRONT AND STORM SYSTEM WILL BRING A THREAT OF ACCUMULATING WINTRY PRECIPITATION TO MUCH OF THE OUTLOOK AREA BEGINNING THURSDAY NIGHT AND LASTING THROUGH SATURDAY. THERE IS IMPROVING CONFIDENCE THAT A LAYER OF WARM AIR ALOFT WILL DEEPEN FRIDAY THROUGH SATURDAY RESULTING IN MORE RAIN THAN WINTRY PRECIPITATION...HOWEVER ANY FREEZING DRIZZLE OR FREEZING RAIN THAT FALLS PRIOR TO THIS TRANSITION TO ALL RAIN WILL HAVE THE POTENTIAL TO DEPOSIT A THIN GLAZE OF ICE ON EXPOSED SURFACES.
The national radar mosaic for the moment the first event began.
23 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353178, 353179, 353180, 353181, 353182, 353183, 353184, 353185, 353186, 353187, 353188, 353189, 353190, 353191, 353192, 353193, 353194, 353195, 353196, 353197, 353198, 353199, 353200.